Far be it from me –

In My Eyes

on March 8, 2012

According to my local Primary Care Trust,  psychiatrists cannot be expected to know about the side effects of the medication they prescribe.  What?   Yes,  it’s a given that medication has side effects.  I wonder how many people know that lens opacity/cataracts is a side effect of some anti depressants, anti psychotics, and steroids?

 

I was 48 when I was diagnosed with cataracts.  When I saw the ophthalmologist he said my cataracts were not the usual ones he saw and asked if I’d ever taken the drug Chlorpromazine.  I’d taken large quantities of Chlorpromazine ten years previously,  while sectioned under the l983 Mental Health Act.   The ophthalmologist said the Chlorpromazine had caused my cataracts.

 

I have had  surgery on both my eyes and had artificial lens implants fitted.  But, had I been informed of the risks perhaps I’d have had other choices available to me, who knows.  I took anti depressants and anti psychotics between l993-2000 and it’s been suggested to me that I should take the medication all the time……but what about the side effects I said.  Well you can take medication for those was the answer.  But what about my eyes I said.  I’m still waiting for an answer to that question.


17 responses to “In My Eyes

  1. Jean Davison says:

    Thanks for sharing this, Judith. The side effects of psychiatric medication needs to be widely known.

    Like

  2. Roger Smith says:

    Just tweeted this @moodandrecovery

    Like

  3. Vesta Boday says:

    Hi there, just became alert to your blog through Google, and found that it is really informative. I’m gonna watch out for brussels. I’ll be grateful if you continue this in future. Lots of people will be benefited from your writing. Cheers!

    Like

  4. […] http://judithhaire.com/2012/03/08/in-my-eyes/ This news is worth spreading..StumbleUponDiggRedditTwitterFacebookEmailLinkedInPrintLike this:LikeBe the first to like this post. […]

    Like

  5. Beatrice Bray says:

    As I write this I am in lying in bed because I feel acute muscular pain and extreme tiredness. I feel like this most of the time.I used to be a very active person but not now.

    These symptoms are probably caused by hypoparathoiditus, an illness which is very rare amongst the general population but it is common amongst people who take Lithium, the drug routinely prescribed to people with bipolar disorder.

    I have been taking Lithium for 26 years. I was never warned of the risks of hypoparathoiditus. For myself I would like to discuss this with my doctors but they refuse to talk. I would also like some way to get the message out to other people who take Lithium that they need to be aware of this risk. They should know the symptoms and they should be tested for hypoparathoiditus on a routine basis. Their doctors also need to keep a watch for this illness. This is a known side effect.

    Given this experience I can only sympathise with you, Judith, and with anyone else out there who has learned the hard way about the unwanted side effects of psychiatric medication.

    Like

    • judithhaire says:

      I am so sorry Beatrice
      Thank you though for commenting
      Would you like me to put the first three paras up on this blog as a guest post? Let me know. Kindest regards Judith

      Like

  6. Do you mind if I quote a couple of your posts as long as I provide credit and sources back to your webpage? My blog site is in the exact same niche as yours and my visitors would certainly benefit from a lot of the information you present here. Please let me know if this ok with you. Many thanks!

    Like

  7. Kerry Garrad says:

    I’ve been taking aD’s for many years, 6 I think and just started on a course of anti psychotic’s. I am worried about taking both but how the helldo i ever think to come off of them now too..it’s like a mental health vicious circle. I hope next year to withdraw off them completely,

    Like

    • judithhaire says:

      Hi Kerry thank you for your comment. Wishing you luck with the withdrawal. I took mine very slowly. Ate lots of fruit and veg to help clear my system and took great care for the first 6 weeks after withdrawal. kind regards judith

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

The Life of Ryan

Welcome to The Life of Ryan

The Isle Of Thanet News

News for Ramsgate, Margate, Broadstairs and villages. Winner of KPBA Kent news website 2018, highly commended 2020. Winner commitment to the community 2020

Dave's Deliberations

David Matthew chews over some [mostly Christian] issues

Alternative Psychiatric Narratives

16-17 May 2014, Birkbeck, University of London

Through my Eyes

What's it all about!

Black Isle Media

We Provide The Facts, You Make The Decisions

Policy Press Blog

Publishing with a purpose

Alan's Blog

For what it's worth.....

Dr Goat's Blog

Putting hoof to keyboard to bring you views from the farmyard on public health, public mental health and related issues. And goats. These views are my own, and do not represent those of any organisations or endorse any political perspective - but whatever I'm eating may have been stolen.

Social Anxiety Revealed

the blog of the book

the free psychotherapy network

free psychotherapy for people on low incomes and benefits

Miriam Drori, Author

writer, editor, novice poet

BeaconLit

The yearly literary festival in the heart of Buckinghamshire

Keeptheban

Campaigning to protect the 2004 Hunting Act

more follows

Because politics isn't just something that happens in the Palace of Westminster

%d bloggers like this: